The European Medicines Agency (EMA) on Monday pushed guidance for doctors not to use the blood thinner heparin to treat rare blood clots and low blood platelets in people who got AstraZeneca’s or Johnson & Johnson’s COVID-19 shots.
Europe’s drugs regulator, seeking to ensure proper treatment, highlighted the International Society on Thrombosis and Haemostasis (ISTH) interim guidance. In April, the ISTH concluded “management should be initiated with non-heparin anticoagulation upon suspicion” of vaccine-linked clotting and low platelets.
The EMA move underscoring the ISTH guidelines is in line with recommendations of the U.S. Food and Drug Administration (FDA) and Centers for Disease Control, which have issued strong warnings against using heparin for such cases, on the grounds it appeared to make the condition worse.
Alternative anti-coagulants include fondaparinux or argatroban.
According to the ISTH guidelines, once a case of vaccine-induced clotting and low platelets has been confirmed, doctors should continue with non-heparin anticoagulants, as well as consider giving high-dose intravenous immunoglobulin, which has also been recommended by doctors at Germany’s Greifswald University to help counteract the rare but potentially deadly side-effects.
As of May 28, A total of 316 cases of rare blood clots with low platelets have been recorded in adults who received AstraZeneca’s COVID-19 vaccine in the European Economic Area, an executive of the region’s drug regulator said.
The EMA has maintained that overall benefits of both J&J’s and AstraZeneca’s vaccines outweigh any risks posed by them, though some countries have either limited those who receive these particular shots to older age groups, or, in the case of Denmark and Norway, halted the shots completely.
Doctors worldwide are still investigating the possible causes of the clotting and low platelets, with some narrowing in on the vaccines’ viral vector that transports the genetic information to the cells for making coronavirus proteins that kick off the immune response.